Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Grand Rapids, MI

July 8, 2002Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 8, 2002, 8:01 PM EDT for Oceana County, Michigan. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2002, 8:01 PM EDT (00:01 UTC)
Expired
Jul 8, 2002, 8:45 PM EDT
In force
44 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 107 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:11 PM EDTThunderstorm Wind 53 EHart, MIA few trees were blown down in Hard and several more trees were blown down across Oceana county, which also knocked down several power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1990 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WUUS53 KGRR 090001
SVRGRR
MIC127-090045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
800 PM EDT MON JUL 8 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OCEANA COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 845 PM EDT

* AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM CRYSTAL VALLEY TO 5 MILES
  SOUTHWEST OF LITTLE SABLE POINT...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   STONY LAKE AROUND 805 PM EDT
   WALKERVILLE...ELBRIDGE AROUND 810 PM EDT
   NEW ERA AROUND 815 PM EDT

HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER
THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4381 8624 4356 8682 4349 8622 4369 8606

KWG/MJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:25 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 8, 3:25 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT MON JUL 8 2002

SHORT TERM DISCUSSION...
FORECAST FOCUS IS PRIMARILY ON THE FIRST TWO PERIODS OF THE SHORT
TERM...TONIGHT AND TUESDAY...AS A COLD FRONT PUSHES THROUGH THE
FORECAST AREA. PRECIPITATION CHANCES WILL BE THE MAIN CONCERN AS THE
FRONT MOVES THROUGH...NOT TO MENTION THE CHANCES FOR SEVERE AS WELL.
HIGH PRESSURE BUILDS IN AT THE SURFACE INTO MID WEEK...AND THE UPPER
FLOW SHIFTS TO THE NORTHWEST...WHICH WILL TREND TEMPERATURES AND
HUMIDITY DOWN. ETA AND AVN ARE IN FAIRLY GOOD AGREEMENT WITH THE
MAIN FEATURES.

CONVECTIVE COMPLEX CONTINUES TO WORK EAST...AND SATELLITE IMAGERY
INDICATES COOLING TOPS ON THE SOUTHERN EDGE OVER EC WISCONSIN.
AIRMASS TO THE SOUTH OF THE CURRENT ACTIVITY ON AN AXIS FROM OSCODA
SOUTHWEST TO DES MOINES IOWA IS QUITE UNSTABLE WITH LI/S BETWEEN -7
AND -9. TEMPS ARE NEAR 90 DEGREES ON THIS AXIS...WITH DEW POINTS IN
THE 70S. FRONTAL BOUNDARY IS SOMEWHAT ILL DEFINED TO THE NORTH OF
THE CONVECTIVE ACTIVITY...BUT RUNS ROUGHLY FROM THE EASTERN U.P.
SOUTHWEST TO A SURFACE LOW IN NW WISCONSIN...WITH A COLD FRONT
TRAILING FROM THERE BACK ACROSS NORTHERN IOWA. THE FRONT WILL GATHER
STEAM OVERNIGHT THOUGH...AS THE UPPER SHORTWAVE DROPS SOUTHEAST.
EXPECT THE ONGOING CONVECTION TO PRESS TO THE EAST/SOUTHEAST ACROSS
CENTRAL LOWER MI...LIKELY REGENERATING CONVECTION ON THE OUTFLOW
ALONG ITS SOUTHERN EDGE. ALSO EXPECT FURTHER CONVECTION TO DEVELOP
TO THE WEST OVER IA/IL/SRN WI THIS AFTERNOON/EVENING AND WORK IN
OVERNIGHT. GIVEN INSTABILITY IN PLACE...WHICH WILL WORK SOUTH
TONIGHT...SEVERE STORMS NOT OUT OF THE QUESTION. WET MICROBURSTS
WOULD BE THE LIKELY MODE OF OPERATION...WITH SOME NEAR SEVERE
REPORTS OF HAIL AND WIND POSSIBLE. HEAVY RAIN IS ALSO A CONCERN WITH
PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES...SO WILL HAVE
LOCALLY HEAVY RAIN MENTIONED IN THE ZONES. WILL CARRY CATEGORICAL
POPS TO THE NORTH (80/90 PCT) FOR SHOWERS AND THUNDERSTORMS AND
LIKELY WORDING TO THE SOUTH (70 PCT).

ON TUESDAY...FRONT IS FORECAST TO PUSH SOUTH THROUGH THE
MORNING...AND EXIT SOUTHERN LOWER MICHIGAN DURING THE AFTERNOON.
WILL MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE NORTH
DURING THE MORNING...AND HAVE LIKELY POPS TAPERING TO CHANCE IN THE
AFTERNOON IN THE SOUTH. HAVE A QUESTION AS TO HOW QUICKLY THE FRONT
WILL MOVE SOUTH TOMORROW...THEREFORE WILL LINGER THE POPS INTO THE
AFTERNOON SOUTH. WILL WORD THE SOUTH AS CONSIDERABLE CLOUDS...AND
THE NORTH AS BECOMING PARTLY CLOUDY. HIGHS WILL GENERALLY BE IN THE
LOW TO MID 80S.

TUESDAY NIGHT...THE FRONT SHOULD BE SOUTH OF THE FORECAST AREA...AND
WILL CONTINUE THE DRY FORECAST. SKIES SHOULD BECOME MOSTLY CLEAR.
WEDNESDAY...SHOULD BE A MOSTLY SUNNY DAY...WITH ONLY SOME SCATTERED
CUMULUS AND CIRRUS AROUND. MOSTLY CLEAR SKIES SHOULD PERSIST INTO
WEDNESDAY NIGHT AS WELL...WITH SURFACE HIGH PRESSURE BUILDING IN.

DUKESHERER

EXTENDED FORECAST DISCUSSION...
MOST OF THE EXTENDED FORECAST CONTINUES TO LOOK DRY AND
UNEVENTFUL...WITH A SLOW MODERATION IN TEMPERATURES AND HUMIDITY
LEVELS. WITH UPPER LEVEL NWRLY FLOW AND SFC HIGH PRESSURE RIDGE IN
PLACE...SKIES SHOULD BE MOSTLY SUNNY THU AND FRI WITH TEMPERATURES
NEAR TO 5 DEGREES BELOW NORMAL AND COMFORTABLY COOL NIGHTS. SFC HIGH
RIDGE WILL BE TO OUR EAST BY SATURDAY WITH A S/SE SFC FLOW BRINGING
A SLIGHT INCREASE IN HUMIDITY. SHORTWAVE APPROACHES FROM THE NW FOR
LATE SATURDAY AND SUNDAY...WITH AN ASSOCIATED SFC COLD FRONT
DEPICTED CROSSING THE FORECAST AREA SUNDAY PER THE 00Z EXTENDED AVN
RUN. PREFER THE SLOWER SOLUTION OF THE AVN WITH THIS SYSTEM...AS
BOTH YESTERDAYS 12Z ECMWF AND LAST NIGHTS 00Z CANADIAN INDICATED A
COLD FRONTAL PASSAGE ON SATURDAY. WILL CARRY A CHANCE FOR
SHOWERS/THUNDER WITH THIS FRONT...BUT AS HAS BEEN THE CASE WITH THE
PAST SEVERAL SYSTEMS...MOISTURE LOOKS SPOTTY AND WE WILL NOT BE ABLE
TO TAP THE GULF FLOW. DRY WEATHER RETURNS FOR EARLY NEXT WEEK BEHIND
THE FRONT.

GREENE

.GRR...NONE.

In the hours before

Special weather statement, Jul 8, 6:18 PM EDT, 1 hour 43 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
618 PM EDT MON JUL 8 2002

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.

HAZARDS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT
MUCH OF SOUTHWEST LOWER MICHIGAN TONIGHT.  A FEW STORMS COULD
CONTAIN DAMAGING WIND GUSTS.  LOCALIZED HEAVY RAINFALL COULD
ACCOMPANY SOME OF THE STORMS AS WELL.  AN INCH OR TWO OF RAIN
COULD FALL IN A FEW LOCATIONS.

DISCUSSION...
A COLD FRONT WILL PUSH SOUTHWARD THROUGH THE REGION OVERNIGHT.
THE ATMOSPHERE AHEAD OF THIS FRONT IS VERY MOIST AND UNSTABLE.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM ALONG AND
AHEAD OF THIS FRONT...AS IT PUSHES SOUTHWARD THROUGH SOUTHWEST LOWER
MICHIGAN.  THE STRONGEST STORMS ARE EXPECTED FROM 700 PM TO 200 AM.
CONSIDERING THE POTENTIAL FOR TORRENTIAL DOWNPOURS...SOME OF THE
RAIN COULD BE LOCALLY EXCESSIVE...ESPECIALLY IN URBAN AND POOR
DRAINAGE LOCATIONS.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEED THIS EVENING.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR TUESDAY THROUGH
FRIDAY...

HAZARDOUS WEATHER IS NOT EXPECTED DURING THE PERIOD.

OSTUNO MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:03 PM EDTSpecial Marine WarningGRR57 min
Jul 8, 8:03 PM EDTSpecial Marine WarningGRR57 min
Jul 8, 8:03 PM EDTSpecial Marine WarningGRR57 min
Jul 8, 8:59 PM EDTSpecial Marine WarningGRR61 min
Jul 8, 8:59 PM EDTSpecial Marine WarningGRR61 min
Jul 8, 10:02 PM EDTSpecial Marine WarningGRR58 min
Jul 8, 10:02 PM EDTSpecial Marine WarningGRR58 min
Jul 8, 10:02 PM EDTSpecial Marine WarningGRR58 min
Jul 8, 11:01 PM EDTSpecial Marine WarningGRR59 min
Jul 8, 11:01 PM EDTSpecial Marine WarningGRR59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.